Accessible Requires Authentication Published by De Gruyter March 23, 2016

A Note on a Multiplicity Result for the Mean Field Equation on Compact Surfaces

Aleks Jevnikar


We are concerned with the class of equations with exponential nonlinearities


on a compact surface Σ, which describes the mean field equation of equilibrium turbulence with arbitrarily signed vortices. Here, h is a smooth positive function and ρ1,ρ2 are two positive parameters. We provide the first multiplicity result for this class of equations by using Morse theory.

MSC 2010: 35J20; 35J61; 35R01

Funding statement: The author is supported by the PRIN project “Variational and perturbative aspects of nonlinear differential problems”.

The author would like to express his gratitude to Professor Andrea Malchiodi for his support and for his kind help in preparing this paper.


[1] Bartolucci D., De Marchis F. and Malchiodi A., Supercritical conformal metrics on surfaces with conical singularities, Int. Math. Res. Not. IMRN 2011 (2011), no. 24, 5625–5643. Search in Google Scholar

[2] Battaglia L., Jevnikar A., Malchiodi A. and Ruiz D., A general existence result for the Toda system on compact surfaces, Adv. Math. 285 (2015), 937–979. Search in Google Scholar

[3] Chang K. C., Infinite Dimensional Morse Theory and Multiple Solution Problems, Progr. Nonlinear Differential Equations Appl. 6, Birkhäuser, Boston, 1993. Search in Google Scholar

[4] De Marchis F., Generic multiplicity for a scalar field equation on compact surfaces, J. Funct. Anal. 259 (2010), no. 8, 2165–2192. Search in Google Scholar

[5] Djadli Z., Existence result for the mean field problem on Riemann surfaces of all genus, Commun. Contemp. Math. 10 (2008), no. 2, 205–220. Search in Google Scholar

[6] Esposito P. and Wei J., Non-simple blow-up solutions for the Neumann two-dimensional sinh-Gordon equation, Calc. Var. Partial Differential Equations 34 (2009), no. 3, 341–375. Search in Google Scholar

[7] Grossi M. and Pistoia A., Multiple blow-up phenomena for the sinh-Poisson equation, Arch. Ration. Mech. Anal. 209 (2013), no. 1, 287–320. Search in Google Scholar

[8] Hatcher A., Algebraic Topology, Cambridge University Press, Cambridge, 2002. Search in Google Scholar

[9] Jevnikar A., An existence result for the mean-field equation on compact surfaces in a doubly supercritical regime, Proc. Roy. Soc. Edinburgh Sect. A 143 (2013), no. 5, 1021–1045. Search in Google Scholar

[10] Jost J., Wang G., Ye D. and Zhou C., The blow up analysis of solutions of the elliptic sinh-Gordon equation, Calc. Var. Partial Differential Equations 31 (2008), no. 2, 263–276. Search in Google Scholar

[11] Joyce G. and Montgomery D., Negative temperature states for the two-dimensional guiding-centre plasma, J. Plasma Phys. 10 (1973), no. 1, 107–121. Search in Google Scholar

[12] Li Y. Y., Harnack type inequality: The method of moving planes, Comm. Math. Phys. 200 (1999), no. 2, 421–444. Search in Google Scholar

[13] Li Y. Y. and Shafrir I., Blow-up analysis for solutions of -Δu=Veu in dimension two, Indiana Univ. Math. J. 43 (1994), no. 4, 1255–1270. Search in Google Scholar

[14] Lucia M., A deformation lemma with an application to a mean field equation, Topol. Methods Nonlinear Anal. 30 (2007), no. 1, 113–138. Search in Google Scholar

[15] Malchiodi A., Morse theory and a scalar field equation on compact surfaces, Adv. Differential Equations 13 (2008), no. 11–12, 1109–1129. Search in Google Scholar

[16] Ohtsuka H. and Suzuki T., Mean field equation for the equilibrium turbulence and a related functional inequality, Adv. Differential Equations 11 (2006), no. 3, 281–304. Search in Google Scholar

[17] Pointin Y. B. and Lundgren T. S., Statistical mechanics of two-dimensional vortices in a bounded container, Phys. Fluids 19 (1976), 1459–1470. Search in Google Scholar

[18] Struwe M., On the evolution of harmonic mappings of Riemannian surfaces, Comment. Math. Helv. 60 (1985), 558–581. Search in Google Scholar

[19] Wente H. C., Large solutions to the volume constrained Plateau problem, Arch. Ration. Mech. Anal. 75 (1980), no. 1, 59–77. Search in Google Scholar

[20] Wente H. C., Counterexample to a conjecture of H. Hopf, Pacific J. Math. 121 (1986), no. 1, 193–243. Search in Google Scholar

[21] Zhou C., Existence of solution for mean-field equation for the equilibrium turbulence, Nonlinear Anal. 69 (2008), no. 8, 2541–2552. Search in Google Scholar

Received: 2014-12-11
Accepted: 2015-8-10
Published Online: 2016-3-23
Published in Print: 2016-5-1

© 2016 by De Gruyter